Symptoms That a Loved One Is Abusing Cough Syrup

Symptoms That a Loved One Is Abusing Cough Syrup

cough syrupNot all of the drugs that a person can get addicted to and that can cause serious health problems are illegal. By that same token, it’s not always necessary to go out on the street to find drugs that will get you high. It’s possible, in fact, to get high off something that even your child can purchase at a local grocery store or even in a convenience store. What is this drug that can be so easily found by anyone who wants it? The name is dextromethorphan, and it frequently is referred to as DXM. How would you find dextromethorphan if you were looking for it? All you have to do is buy Robitussin or one of many other different types of cough syrup that contain this ingredient. In fact, young people who use dextromethorphan to get high often refer to it as “Robotripping,” in reference to the common use of Robitussin for this purpose. How do you know if your child is abusing cough syrup? Here are some of the common signs:

  • Empty cough syrup bottles are an obvious indicator that your teen is Robotripping; unless there is a good reason, such as if he or she is actually using them for treatment of cough or cold symptoms, you have reason to be alarmed if you find empty bottles in your child’s bag or room. It is important to note also that some types of cough medicine pills contain dextromethorphan, so you might find empty blister packs laying around.
  • Inebriation on a mild level is the most common sign that a person is high on cough syrup; the person may seem drunk, and might be slurring his or her words.
  • Hallucinations are a typical consequence of cough syrup abuse, and indeed this is one of the main reasons that young people go Robotripping; they want to trip out and “experience something new.”
  • Altered perceptions and a feeling of disconnection and disorientation also come with heavy Robotripping, similar to the high achieved through PCP abuse; this can make a person say and do strange and potentially dangerous things.
  • Physiological symptoms of dextromethorphan abuse can include nausea and vomiting, dizziness, elevated heartbeat and stomach pain
  • In addition to any direct signs of use, you might also notice that your teen is acting differently, has become more secretive or standoffish, is spending more time away from the family or locked up in his or her room, or is becoming silent, sullen or withdrawn.

To get an idea of just how serious cough syrup abuse really is, consider the dosage required to get high on dextromethorphan. Using 10 to 29 milligrams of dextromethorphan every four hours is the normal suggested regimen for therapeutic use, but someone who wants to go Robotripping may take anywhere from 250 to 1,500 milligrams of the drug at one time to get high. Using so much of the drug in such a short period of time exposes a young person to the risk of liver damage, seizures or even a coma.

Can Cough Syrup be Addictive

Dextromethorphan is potentially addictive, though many young people who start abusing the drug do not know this. In fact, many teens who get started on Robotripping do end up getting hooked after thinking that it was safe for them to use the drug. After all, goes their thinking, the drug can’t be dangerous if it’s legal and available for purchase at the local store. When a teen does become a dextromethorphan addict, there is a great risk that he or she will end up suffering serious health consequences. Furthermore, dextromethorphan can act as a gateway drug, with teens starting out on Robotripping and then moving on to using street drugs. Don’t take chances; if you see signs that your child might be abusing cough syrup, take action to protect his or her health.

Sources:

http://www.webmd.com/parenting/teen-abuse-cough-medicine-9/teens-and-dxm-drug-abuse

http://www.prweb.com/releases/parents-ability-fight/cough-medicine-abuse/prweb11580072.htm